Sometimes simply referred to as “narcotics,” opioids are a type of drug that includes the illegal drug known as heroin as well as a number of prescription pain relievers. Some of these include tramadol, fentanyl, oxycodone and hydrocodone. While some are made from the opium plant, others are man-made synthetic drugs.
Regardless of home the opioid is made or manufactured, this class of drugs can result in a number of side effects. Some of these include mental fog, drowsiness, constipation and nausea. Slowed breathing is also a side effect of opioids and, in some cases, this can lead to death.
Recognizing the signs of an opioid overdose is one of the keys to helping to save someone who is in this situation. Some of the signs of an opioid overdose include:
- Body goes limp
- Skin feels clammy to the touch
- Inability to speak
- Purple or blue coloring to the fingernails or lips
- Extremely pale face
- Vomiting or making gurgling sounds
- Slowed or stopped breathing
- Slowed or stopped heartbeat
- Inability to be awakened
If you recognize these signs in someone, it is essential to call 911 immediately in order to get help.
Clearly, addiction to opioids is a serious condition that can lead to numerous health complications and even death. To avoid these issues, it is essential to get treatment right away. If you or someone you love is struggling with opioid addiction, contact Advanced Spine & Rehab today to learn more about our suboxone-based treatment program and how we can help.